Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 20, NWS Dodge City, KS

October 27, 202421 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Oct 27, 2024, 1:47 PM CDT for 21 counties in Kansas. It took effect at Oct 28, 2024, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2024, 1:47 PM CDT (18:47 UTC)
In effect from
Oct 28, 2024, 12:00 PM CDT
Expired
Oct 28, 2024, 7:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS
All 21 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pawnee County, KS, Pratt County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 30 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

746 
WWUS83 KDDC 271847
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
147 PM CDT Sun Oct 27 2024



KSZ061>066-074>081-084>090-280300-
/O.NEW.KDDC.FW.W.0020.241028T1700Z-241029T0000Z/
Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-
Clark-Comanche-Barber-
147 PM CDT Sun Oct 27 2024 /1247 PM MDT Sun Oct 27 2024/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 7 PM
CDT /6 PM MDT/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHWEST AND SOUTH CENTRAL KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ to 7 PM CDT /6 PM MDT/ Monday.

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather 
  Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather 
  Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire Weather 
  Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather 
  Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 
  079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 
  081 Pratt, Fire Weather Zone 084 Morton, Fire Weather Zone 085 
  Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 
  Meade, Fire Weather Zone 088 Clark, Fire Weather Zone 089 
  Comanche and Fire Weather Zone 090 Barber.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
964 
WWUS83 KDDC 280720
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
220 AM CDT Mon Oct 28 2024

KSZ061>064-074>078-084>088-290000-
/O.NEW.KDDC.FW.A.0016.241029T1800Z-241030T0000Z/
/O.CON.KDDC.FW.W.0020.241028T1700Z-241029T0000Z/
Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant-Haskell-Gray-Ford-
Morton-Stevens-Seward-Meade-Clark-
220 AM CDT Mon Oct 28 2024 /120 AM MDT Mon Oct 28 2024/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY
AFTERNOON THROUGH TUESDAY EVENING FOR WIND AND LOW RELATIVE 
HUMIDITY...

The National Weather Service in Dodge City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Tuesday afternoon through Tuesday evening.

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather 
  Zone 064 Hodgeman, Fire Weather Zone 074 Stanton, Fire Weather 
  Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather 
  Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 
  084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 
  086 Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 
  088 Clark.

* WINDS...South 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ065-066-079>081-089-090-290000-
/O.CON.KDDC.FW.W.0020.241028T1700Z-241029T0000Z/
Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
220 AM CDT Mon Oct 28 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 065 Pawnee, Fire Weather 
  Zone 066 Stafford, Fire Weather Zone 079 Edwards, Fire Weather 
  Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 
  089 Comanche and Fire Weather Zone 090 Barber.

* WINDS...South 25 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-043>045-290000-
/O.NEW.KDDC.FW.A.0016.241029T1800Z-241030T0000Z/
Trego-Scott-Lane-Ness-
220 AM CDT Mon Oct 28 2024

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Tuesday afternoon through Tuesday evening.

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  043 Scott, Fire Weather Zone 044 Lane and Fire Weather Zone 
  045 Ness.

* WINDS...South 35 to 40 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
820 
WWUS83 KDDC 281922
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
222 PM CDT Mon Oct 28 2024


KSZ064-077-078-086>088-290000-
/O.CAN.KDDC.FW.A.0016.241029T1800Z-241030T0000Z/
/O.CON.KDDC.FW.W.0020.000000T0000Z-241029T0000Z/
Hodgeman-Gray-Ford-Seward-Meade-Clark-
222 PM CDT Mon Oct 28 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST AND CENTRAL
KANSAS... 
...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW 
RELATIVE HUMIDITY...

The National Weather Service in Dodge City has cancelled the Fire
Weather Watch.

* AFFECTED AREA...Fire Weather Zone 064 Hodgeman, Fire Weather 
  Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 
  086 Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 
  088 Clark.

* WINDS...South 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ061>063-074>076-084-085-291000-
/O.UPG.KDDC.FW.A.0016.241029T1800Z-241030T0000Z/
/O.NEW.KDDC.FW.W.0021.241029T1800Z-241030T0000Z/
/O.CON.KDDC.FW.W.0020.000000T0000Z-241029T0000Z/
Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
222 PM CDT Mon Oct 28 2024 /122 PM MDT Mon Oct 28 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST AND
SOUTH CENTRAL KANSAS... 
...RED FLAG WARNING IN EFFECT FROM 1 PM 
CDT /NOON MDT/ TO 7 PM CDT /6 PM MDT/ TUESDAY FOR WIND AND LOW 
RELATIVE HUMIDITY FOR SOUTHWEST AND WEST CENTRAL KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/ Tuesday. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather 
  Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather 
  Zone 076 Haskell, Fire Weather Zone 084 Morton and Fire 
  Weather Zone 085 Stevens.

* WINDS...South 30 to 40 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-043>045-291000-
/O.UPG.KDDC.FW.A.0016.241029T1800Z-241030T0000Z/
/O.NEW.KDDC.FW.W.0021.241029T1800Z-241030T0000Z/
Trego-Scott-Lane-Ness-
222 PM CDT Mon Oct 28 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR WEST CENTRAL KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 7 PM CDT Tuesday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  043 Scott, Fire Weather Zone 044 Lane and Fire Weather Zone 
  045 Ness.

* WINDS...South 35 to 40 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 21 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ065-066-079>081-089-090-290000-
/O.CON.KDDC.FW.W.0020.000000T0000Z-241029T0000Z/
Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
222 PM CDT Mon Oct 28 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL KANSAS...

* AFFECTED AREA...Fire Weather Zone 065 Pawnee, Fire Weather 
  Zone 066 Stafford, Fire Weather Zone 079 Edwards, Fire Weather 
  Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 
  089 Comanche and Fire Weather Zone 090 Barber.

* WINDS...Southwest 25 to 35 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 27, 11:33 AM CDT, 2 hours 14 minutes earlier. Its key messages:

  • Higher confidence of high impact winds Tuesday afternoon
  • Fire danger for Monday and Tuesday
  • Rain and storm chances early to mid Wednesday morning along and east of highway 283
Area forecast discussion, Oct 27, 11:33 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1133 AM CDT Sun Oct 27 2024

.KEY MESSAGES...

-  Higher confidence of high impact winds Tuesday afternoon

-  Fire danger for Monday and Tuesday

-  Rain and storm chances early to mid Wednesday morning along
   and east of highway 283

&&

.DISCUSSION...
Issued at 219 AM CDT Sun Oct 27 2024

07Z observations and upper air analysis shows an upper high situated
over Baja California and the upper level ridge in the Rockies which
is leading to northwest flow in the central plains.  At the surface
a large high is situated over the Great Lakes while a weak trough
has developed along the Kansas - Colorado border.

Overall in the short term we should see a trough and surface low
develop in northeast Colorado through the late morning and afternoon
hours as a 700 mb shortwave goes over the Rockies.  This will lead
to breezier winds in southwest Kansas mainly along and east of
highway 283 with lighter winds closer to the trough along the Kansas-
Colorado border.  With southerly winds and sunny skies we should see
850 mb temperatures warm to 15 (C) by afternoon and surface MaxT
reach in to the mid to upper 70s.

Monday will be highlighted with a higher fire danger risk and
potential run at record highs.  An approaching longwave trough in
the western CONUS will lead to southwest flow from 500 mb to the
surface.  A warm downsloping wind will also heat up the 850 mb
levels and bring in drier air from the desert southwest.  850 temps
will warm to the lower to mid 20 (C) range by mid afternoon.  The
only caveat to a run at record highs will be a band of mid and high
level clouds moving through the mid to late morning with clearing
expected by the afternoon.  Despite the clouds NBM 25-75th
percentile highs range from 87-90 for MaxT across much of southwest
Kansas with lower 90s in the Red Hills.  Record high is 92 at DDC,
91 at GCK, and 88 for P28 on Monday.  Highest confidence of fire
danger will be along and south of highway 50 and west of highway 283
as prob of <15% RH and >25 mph wind gusts are 30-50% in these
areas. We will be close to red flag criteria as these
conditions look to last around 3 hours between 2-5 pm.

Tuesday as the longwave trough moves into eastern Colorado and the
right entrance region of the jet moves into northeast Colorado by
the early afternoon we should see a good setup for high impact winds
Tuesday afternoon between noon-6pm.  NBM probabilities of wind gusts
>45 mph range from 40-70% roughly along and south of a Syracuse to
Hays line with the highest probabilities from Dodge City to Pratt.
High wind criteria of >58 mph is still low at 5-10% but will need to
be monitored with upcoming forecasts.   With the winds blowing dust
and fire danger will also be introduced. Fire danger will be more
wind driven on Tuesday as most ensembles keep the winds more
southerly and as a result dewpoints are higher with lowest RH values
falling to 20%.

Long range ensembles introduce a strong cold front Tuesday night
into Wednesday morning with a more delayed passage of the front
coming through southwest Kansas between 03Z-12Z Wednesday morning.
As the right entrance region of the jet and a 700 mb shortwave
interact with the sharp baroclinic zone we should see a line of
storms develop roughly along the highway 183-283 corridors starting
near I-70 at 06Z and extending southward to along the highway 281
corridor by sunrise Wednesday morning.  As a result the greatest
probability of QPF >0.10 inch looks to be for areas along and east
of 183 at 20-30% and 0-10% as you go west of the highway.  With the
fast moving progressive nature of the front and trough most of the
rain and storms should move into central Kansas by Wednesday
afternoon and we will have more seasonable temperatures (lower
to mid 60s) for mid week.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1131 AM CDT Sun Oct 27 2024

VFR conditions will prevail with increasing high level
cloudiness overnight and mostly clear skies tomorrow. Winds will
generally be form a southerly direction through sunrise
tomorrow, shifting to the southwest and increasing by late
morning. Wind gusts around 30 knots or higher will be possible
tomorrow afternoon.

&&

.FIRE WEATHER...
Issued at 223 AM CDT Sun Oct 27 2024

Higher fire danger for both Monday and Tuesday. Monday the
greatest confidence of fire danger will be along and south of
highway 50 and west of highway 283 as RH values will fall to
below 15% and southwest wind gusts will reach over 25 mph
between noon-6pm. We may get close to red flag criteria as we
could see up to 3 hours of these conditions. Tuesday the fire
threat will be more wind driven as south winds will increase
through the morning and afternoon sustained winds will be 25-35
mph with gust up to 50+ mph. The southerly winds should bring in
slightly more moisture so humidity values will fall to around
20%.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Tatro
AVIATION...Hovorka_42
FIRE WEATHER...Tatro
Hazardous weather outlook, Oct 27, 3:14 AM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
314 AM CDT Sun Oct 27 2024

KSZ030-031-043>046-061>066-074>081-084>090-280815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
314 AM CDT Sun Oct 27 2024 /214 AM MDT Sun Oct 27 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Higher fire danger on Monday and Tuesday. Monday the highest fire
danger will be along and south of highway 50 and west of highway 283
as southwest wind gusts will be > 25 mph and humidity values fall to
<15%. The rest of southwest Kansas will be in an elevated fire
danger due to winds. Tuesday the fire danger will be wind driven as
much of southwest Kansas is expected to see sustained southerly winds
at 25-35 mph and wind gusts up to 50+ mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.